Tornadoes · United States · Kansas · 2007
EF0 tornado, Lancaster, Kansas, August 24, 2007
This EF0 tornado ran 0.1 miles across Atchison County on August 24, 2007, touching down at 4:32 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 24, 2007
- Touchdown
- 4:32 PM CDT (21:32 UTC)
- Lifted
- 4:33 PM CDT (21:33 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Atchison County
- Touchdown point
- 39.621, -95.366
- Lift-off point
- 39.621, -95.366
- Record number
- 0708241532-01
What the Weather Service recorded
A small cluster of thunderstorms moved across Atchison and Doniphan counties on August 24th, producing a brief tornado and flash flooding.
Brief tornado touchdown at 1532 CST 5 miles northwest of Lancaster. No injuries or damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:00 UTC | 16:05 UTC | Flash Flood Watch | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Aug 24, 1:05 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 24, 1:05 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT FRI AUG 24 2007 ...UPDATED FOR AVIATION... .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE DIMINISHED SIGNIFICANTLY THIS MORNING WITH THE NEXT SHORTWAVE TROUGH OVER WESTERN NEB/KS. EXPECT ONLY WIDELY SCATTERED TO SCATTERED REDEVELOPMENT THIS AFTN ALONG ANY WEAK BOUNDARIES WITH LIGHT ADDITIONAL RAINFALL AMOUNTS. AS A RESULT...HAVE CANCELLED THE FFA. THE MAIN FOCUS THIS AFTERNOON AND TONIGHT WILL BE ALONG THE OUTFLOW BOUNDARY WHICH EXTENDS FROM NERN OK TO XTRM SWRN KS. WILL MONITOR ANY NWD PROGRESSION OF THE BOUNDARY THIS AFTN...BUT FIRST LOOK AT THIS EVENING SUGGEST THAT SEVERE ACTIVITY WILL BE SOUTH OF THE CWA. THE EXTREME SRN CWA MAY SEE HEAVY RAINFALL TONIGHT...BUT FFG VALUES ARE QUITE HIGH. DB && .PREV DISCUSSION... /ISSUED 355 AM CDT FRI AUG 24 2007/ HEAVY RAIN EVENT SETTING UP ACROSS MAINLY NORTHERN SECTIONS OF FORECAST AREA... FRONTAL BOUNDARY AND SHORTWAVES HAVE BEEN THE FOCUSING MECHANISM FOR TRAINING CELLS THIS MORNING THAT WILL CONTINUE THROUGH THE DAY TODAY. THE 06Z NAM SEEMS TO HAVE A BETTER HANDLE ON THE PRECIPITATION PATTERN THAN THE 00Z RUN HAD. CURRENT RADAR INDICATING BAND OF HEAVIEST PRECIPITATION SETTING UP ACROSS A ST JOSEPH TO LANCASTER LINE WITH CELLS CONTINUALLY DEVELOPING ALONG THE LINE. JUST NORTH OF THE EAX RADAR IS A PIVOT POINT WHERE AN UPSTREAM SHORTWAVE IS ENHANCING RAINFALL FROM A COMPLEX THAT DEVELOPED OVER KANSAS LAST NIGHT. THE PROFILER ANALYSIS SHOWS THAT A LOW LEVEL JET CONTINUES TO SLOWLY VEER...FURTHER SUPPORTING THE FEEDING OF MOISTURE OVER THE SAME REGION. MEANWHILE...UPPER JET DYNAMICS FAVORING DECENT UPWARD MOTION IN THE SAME VICINITY. DECENT THETAE ADVECTION INDICATES COPIOUS MOISTURE TO CONTINUE MOVING INTO THE REGION. K INDEX VALUES FORECASTED ABOVE 35 TODAY...ALONG WITH CONTINUED ISENTROPIC LIFT ON THE 310K SURFACE. MODEL PRECIPITABLE WATER VALUES REMAIN AROUND 2 INCHES UNTIL LATER THIS AFTERNOON. GIVEN ALL OF THE ABOVE AND WITH GOOD LIFT AND MOISTURE STILL AVAILABLE UNTIL AROUND 00 UTC THIS EVENING...THEREFORE WILL EXTENT THE FLASH FLOOD WATCH UNTIL THEN. MEANWHILE...TEMPERATURES ALSO ON THE CHALLENGING SIDE...CLOUDS AND COLD POOLS SHOULD KEEP TEMPERATURES ABOUT 10 DEG F OR SO COOLER IN THE NORTH...AND WARMER TO THE SOUTH. ADOLPHSON && .AVIATION... FOR 18Z TAFS...BREAKS IN MVFR CIGS APPARENT ON VISIBLE SATELLITE IMAGERY AND EXPECT BREAKS TO BECOME MORE PREVALENT WITH THE PASSAGE OF MCV TO THE SOUTH OF TERMINAL SITES. PLENTY BOUNDARY LAYER MOISTURE LINGERS ACROSS THE AREA...AND BREAKS WILL ALLOW ENOUGH DESTABILIZATION TO CREATE PERIODS OF BROKEN CEILINGS HOVERING JUST ABOVE MVFR THRESHOLD BASED ON FORECAST SOUNDINGS. BASED ON LATEST RADAR TRENDS ALSO INCLUDED VCSH DURING THE AFTERNOON HOURS AND PREVAILING VFR SHRA AFT 00Z AS SHORTWAVE CURRENTLY OVER WESTERN KANSAS WILL BE ON CWA DOORSTEP. NAM12 AND WRF BOTH SIGNALLING BEST CHANCE OF TSRA WILL BE IN THE 02 TO 04 UTC TIMEFRAME AT KSTJ...AND IN THE 03 TO 05 UTC TIMEFRAME AT KMKC AND KMCI. EXPECT FAIRLY RAPID CLEARING AROUND 06 UTC AFTER PASSAGE OF SHORTWAVE...HOWEVER LIGHT BOUNDARY LAYER FLOW WILL SET THE STAGE FOR MVFR VSBYS OF 5-6 MILES DURING THE OVERNIGHT HOURS. DECIDED TO THROUGH A PERIOD MVFR VSBYS OF 3-4SM AROUND 12 UTC AT KMKC AND KMCI...WITH IFR VSBYS OF 1-2SM AT KSTJ. AS DRIER AIR ADVECTS INTO AREA SATURDAY MORNING...VSBYS WILL IMPROVE TO VFR BY 14-15 UTC. 24 EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Aug 24, 4:00 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 PM CDT FRI AUG 24 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 400 PM CDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD INTO EXTREME WESTERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING WITH THE ACTIVITY TO SPREAD EAST THROUGH THE NIGHT. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL OF AROUND ONE INCH IS POSSIBLE. THE LOCALLY HEAVY RAINFALL MAY AFFECT AREAS WHICH RECEIVED HEAVY RAINFALL LAST NIGHT. SOME AREAS WHICH MAY BE AFFECTED BY THE LOCALLY HEAVY RAIN LATE THIS AFTERNOON AND THIS EVENING IS IN A NARROW CORRIDOR FROM THE ATCHISON...TROY AND ST JOSEPH AREAS...NORTHEAST TO SAVANNAH...MAYSVILLE...GALLATIN AND BETHANY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME...THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DB
In the hours before
Local storm report, Aug 24, 10:33 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD 4 E HIGHLAND 39.86N 95.19W
08/24/2007 DONIPHAN KS LAW ENFORCEMENT
WATER FLOWING OVER 7 HIGHWAY A QUARTER MILE NORTH OF
240TH ROAD WHICH IS JUST NORTH OF THE TOWN OF SPARKS.
ALSO 10 TO 12 INCHES OF WATER FLOWING OVER 7 HIGHWAY AT
THE BOTTOM OF FANNING HILL WHICH IS JUST SOUTH OF SPARKS.
&&
SAWLocal storm report, Aug 24, 10:51 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM FLOOD 4 NE UNIONVILLE 40.52N 92.95W
08/24/2007 PUTNAM MO DEPT OF HIGHWAYS
HIGHWAY 129 N IN PUTNAM COUNTY CLOSED DUE TO
FLOODING...ALSO ROUTE M NEAR POWERSVILLE CLOSED DUE TO
FLOODING
1012 AM FLOOD 4 NW LANCASTER 40.56N 92.58W
08/24/2007 SCHUYLER MO DEPT OF HIGHWAYS
SOUTH BOUND LANES OF ROUTE M CLOSED IN SCHUYLER COUNTY.
&&
ABAILEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
9.5 hours before the tornado, 73 km from the path. August 24, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86495 J/kg
- Surface CAPE
- 91 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Topeka, KS (KFOE), 00:00Z
2.5 hours after it, 73 km from the path. August 25, 2007.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 1149 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
St. Joseph (STJ), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 81 | 69 | 230° 5 kt | 1011.2 | ||
| 20:53 UTC | 81 | 69 | 260° 3 kt | 1010.5 | ||
| 21:27 UTC | 78.8 | 69.8 | 30° 6 kt | 1010.8 | ||
| 21:40 UTC | 77 | 69.8 | 0° 0 kt | 1010.5 | VCTS -RA | |
| 21:53 UTC | 75 | 70 | 350° 5 kt | 1010.8 | -TSRA | |
| 22:04 UTC | 73.4 | 69.8 | 330° 6 kt | 1011.5 | TSRA BR | |
| 22:11 UTC | 71.6 | 69.8 | 300° 18 kt | 24 | 1011.9 | TSRA BR |
| 22:16 UTC | 69.8 | 66.2 | 350° 13 kt | 26 | 1011.5 | +TSRA FG |
| 22:26 UTC | 66.2 | 66.2 | 40° 5 kt | 20 | 1011.2 | VCTS +RA FG |
| 22:29 UTC | 68 | 66.2 | 70° 7 kt | 1010.8 | VCTS RA BR | |
| 22:32 UTC | 69.8 | 66.2 | 90° 6 kt | 1010.5 | VCTS -RA BR | |
| 22:34 UTC | 69.8 | 66.2 | 100° 5 kt | 1010.5 | -RA BR | |
| 22:53 UTC | 71 | 67 | 0° 0 kt | 1011.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:31 UTC | TORNADO | 1 Ne Everest | Brown, KS | DEPUTY AND FIREFIGHTER OBSERVED BRIEF TORNADO. |
| 21:31 UTC | TORNADO | 1 S Everest | Brown, KS | DEPUTY AND FIREFIGHTER OBSERVED BRIEF TORNADO. |
| 21:32 UTC | TORNADO | 5 Nw Lancaster Ks | Atchison, KS | TORNADO REPORTED BY BROWN COUNTY SHERIFF |
| 21:32 UTC | TORNADO | 2 Se Everest | Brown, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of August 24, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 24 | 2:50 PM CDT | EF0 | Phelps, MO | 1.0 | 75 | $10,000 | ||
| August 24 | 4:25 PM EDT | EF3 | Eaton, MI | 6.5 | 300 | 5 | $40 million | |
| August 24 | 4:55 PM EDT | EF1 | Ingham, MI | 6.0 | 300 | $300,000 | ||
| August 24 | 4:15 PM CDT | EF0 | Dent, MO | 0.1 | 25 | |||
| August 24 | 5:23 PM EDT | EF0 | Shiawassee, MI | 0.3 | 50 | $50,000 | ||
| August 24 | 5:30 PM EDT | EF2 | Livingston, MI | 23.5 | 440 | 1 | $24 million | |
| August 24 | 4:31 PM CDT | EF0 | Brown, KS | 0.1 | 25 | |||
| August 24 | 6:02 PM EDT | EF0 | Washtenaw, MI | 2.5 | 50 | $500,000 | ||
| August 24 | 6:16 PM EDT | EF1 | Lapeer, MI | 3.2 | 250 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.